Alert archive / Indiana / Flash Flood Warnings in 2003
Flash Flood Warning 5, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Jul 21, 2003, 2:45 AM CDT for 4 counties in Indiana; Cook County, Will County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 2:45 AM CDT (07:45 UTC)
- Expired
- Jul 21, 2003, 5:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
Counties Cook County, IL, Will County, IL, Jasper County, IN, Lake County, IN, Newton County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 59 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3794 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLOT 210800 FFWLOT ILC031-197-INC073-089-111-127-211045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHICAGO IL 245 AM CDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN COOK AND WILL COUNTIES IN NORTHEAST ILLINOIS LAKE...JASPER...NEWTON AND PORTER COUNTIES IN NORTHWEST INDIANA * UNTIL 545 AM CDT * AT 245 AM CDT...THE PUBLIC REPORTED FLOODING IN DYER...ST JOHN AND SCHEREVILLE INDIANA. HOUSES WERE FLOODED. ROUTE 41 AND ROUTE 31 IN LAKE COUNTY INDIANA ARE CLOSED. AT 250 PM...THE WSR88D RADAR SHOWS THUNDERSTORMS WITH HEAVY RAINFALL WERE MOVING ACROSS NORTHEAST ILLINOIS AND NORTHWEST INDIANA...ESPECIALLY BETWEEN INTERSTATE 80 AND THE KANKAKEE RIVER. IN HEBRON INDIANA UP TO 3 FEET OF WATER WAS STANDING THROUGHOUT PARTS OF THE TOWN. BE ESPECIALLY CAUTIOUS AT NIGHT...AND WATCH FOR FLOODED ROADS. IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT OFF A ROAD AND INTO A STREAM BY AS LITTLE AS TWO FEET OF WATER. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE NEAR RISING WATER...MOVE TO HIGHER GROUND IMMEDIATELY. LAT...LON 4167 8701 4128 8700 4131 8810 4155 8784 $$ WILSON NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:15 PM CDT, 11 hours 30 minutes earlier.
Area forecast discussion, Jul 20, 3:15 PM CDT, 11 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 315 PM CDT SUN JUL 20 2003 PUBLIC DISCUSSION AFTERNOON ZONES/GRIDS: MAIN PROBLEM THIS EVENING IS WITH TSTM FCST. SPC HAS LOWERED REGION INTO SLIGHT RISK AS LO LEVEL FEATURES ARE AS YET POORLY DEFINED. SFC DEW POINTS HAVE RISEN INTO LOER 70S BUT MOISTURE CONVERGENCE REMAINS QUITE NEBULOUS ACROSS MOST OF MIDWEST. CONVECTIVE DEBRIS HAS CONTRIBUTED TO RELATIVE STABILIZATION COMPARED TO AREAS TO OUR W AND S WHERE LIFTED INDEX VALUES ARE NOW RUNNING AOB -10. BASED ON THIS...BELIEVE DYNAMIC FORCING WILL BE REQUIRED TO GENERATE CONVECTION. VIGOROUS, DIGGING S/W TROF NOW ROTG SSEWD ACROSS WRN ONTARIO WITH VORT TAIL ARCING SWWD INTO ND ATTM BASED ON AFTN SATLT LOOPS. EXPECT THIS TO TRIGGER MORE ORGANIZED CONVECTION NXT FEW HRS WELL TO OUR NW WITH THESE STORMS MAINTAINING THEMSELVES OVERNIGHT DUE TO MORE FAVORABLE DYNAMICS. AS A RESULT WILL KEEP LIKELY POPS GOING IN FCST BUT WILL MENTION THIS AS AN OVERNIGHT EVENT. THIS IS ALSO SUPPORTED BY MOS AND ALL MODELS CONCUR IN BRINGING OMEGA MAX ACROSS FA OVERNIGHT. SOME PRECIP WILL LIKELY LINGER INTO MONDAY MORNING. REMAINDER OF FCST CHANGED LTL FROM GUID WITH ETA AND GFS IN FAIRLY GOOD AGREEMENT ON STRENGTH OF COLD AVDECTION THRU ERLY PART OF UPCOMING WEEK. WILL KEEP MOSTLY CLOUDY CONDS AT LEAST THRU MONDAY DUE TO SHARP CYCLONINC TURNING IN MID/UPR LVL FLOW AND ASSD COLD ADVECTION. SKIES SHOULD CLEAR TUES NIGHT AS H5 TROF AXIS SHIFTS EWD AND SFC HI PRES BUILDS SEWD INTO FA. .CHI...NONE MERZLOCK
Hazardous weather outlook, Jul 20, 7:35 PM CDT, 7 hours 10 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-2011200-
HAZARDOUS WEATHER OUTLOOK/UPDATED
NATIONAL WEATHER SERVICE CHICAGO IL
735 PM CDT SUN JUL 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT OVER
NORTHERN ILLINOIS AND NORTHWEST INDIANA.
A STRONG COLD FRONT AND UPPER AIR DISTURBANCE ARE STILL TO THE
NORTHWEST OF ILLINOIS. THUNDERSTORMS MAY REDEVELOPE TOWARD MIDNIGHT
OVER SOUTHWEST WISCONSIN AND THEN MOVE SOUTHEAST OVER THE AREA. ANY
STORMS WILL BE CAPABLE OF HIGH WINDS AND HAIL.
.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SUNDAY
THERE IS A CHANCE OF LINGERING SHOWERS AND THUNDERSTORMS EARLY
MONDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE ABOUT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN LATE TONIGHT.
.
&&
NWS CHICAGO WEBPAGE
HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)
AFIn the hours before
Local storm report, Jul 20, 11:44 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1144 PM CDT SUN JUL 20 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1113 PM LINCOLNWOOD IL .75 INCH HAIL
07/20/03 COOK LINCOLN AVE. COVERED
LIGHTLY WITH PENNY SIZE
HAIL FOR 10 MIN.
REPORTED BY STORM
SPOTTER.Local storm report, Jul 21, 1:11 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
111 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM LANSING IL 1 INCH HAIL
07/21/03 COOK REPORTED BY PUBLIC.
0104 AM RENSSELAER IN .88 INCH HAIL
07/21/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 21, 1:34 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
134 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0131 AM WHEATFIELD IN 1.75 INCH HAIL
07/21/03 JASPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 21, 1:37 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
137 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0122 AM UNKN IL WIND DAMAGE
07/21/03 LEE TRANSFORMERS, TREE
LIMBS, POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 21, 2:25 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 AM ASHTON IL WIND DAMAGE
07/21/03 LEE ROOF/STRUCTURAL DAMAGE
AND WINDS UP TO 75 MPH.
REPORTED BY STORM
SPOTTER.
0214 AM SANDWICH IL 64 MPH TSTM GUST
07/21/03 DEKALB REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 21, 2:39 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
239 AM CDT MON JUL 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM DYER IN FLOOD
07/21/03 LAKE HOUSE FLOODING IN DYER,
ST. JOHN, AND
SCHERERVILLE. RTE. 41
AND RTE. 30 CLOSED WITH
3 TO 4 FEET OF WATER ON
ROADS. REPORTED BY
EMERGENCY MANAGEMENT.The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:03 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 42 min |
| Jul 20, 11:37 PM CDT | Severe Thunderstorm Warning | LOT | Newton | 38 min |
| Jul 21, 12:50 AM CDT | Severe Thunderstorm Warning | LOT | Jasper | 25 min |
| Jul 21, 5:37 AM CDT | Flash Flood Warning | LOT | Jasper, Lake, Newton, Porter | 113 min |
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:12 PM CDT | Special Marine Warning | LOT | 93 min | |
| Jul 20, 10:17 PM CDT | Severe Thunderstorm Warning | LOT | Kankakee | 58 min |
| Jul 20, 10:50 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 25 min |
| Jul 20, 11:49 PM CDT | Special Marine Warning | LOT | 86 min | |
| Jul 20, 11:49 PM CDT | Special Marine Warning | LOT | 86 min | |
| Jul 21, 1:21 AM CDT | Severe Thunderstorm Warning | LOT | Lee | 54 min |
| Jul 21, 1:47 AM CDT | Severe Thunderstorm Warning | LOT | DeKalb | 43 min |
| Jul 21, 2:08 AM CDT | Severe Thunderstorm Warning | LOT | Kendall, LaSalle | 32 min |
| Jul 21, 2:16 AM CDT | Severe Thunderstorm Warning | LOT | Ford, Livingston | 44 min |
| Jul 21, 2:26 AM CDT | Severe Thunderstorm Warning | LOT | Will | 64 min |
| Jul 21, 2:53 AM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 37 min |
Nearby
Flash Flood Warnings in Indiana, 2003Flash Flood Warnings in Illinois, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.